The U.S. Food and Drug Administration has issued a recall on Medtronic products SynchroMed II and SynchroMed EL Implantable Infusion Pump and Refill Kits.
Recall Class: Class I
Date Recall Initiated: January 14, 2011
- SynchroMed II (Model No: 8637)
- SynchroMed EL (Model No: 8626 and 8627)
- Refill Kits (Model No: 8551, 8555, 8561, 8562, 8564, 8565, and 8566)
Manufactured From: June 1998 to January 2003
Distributed From: April 1999 to January 2011
Use: The SynchroMed II Programmable Pump and the SynchroMed EL Infusion System are used in patients undergoing therapy that requires the constant delivery of drugs or fluids into a patient’s body. The Medtronic refill kit is used in refilling Medtronic implantable infusion pumps, with the exception of Medtronic MiniMed Infusion Pumps.
7000 Central Ave NE
Minneapolis, Minnesota 55432-3568
Reason for Recall: Pocket fills (the unintended injection of drugs or fluids into the patient’s subcutaneous tissue at the pump pocket site instead of the pump) may result in patient harm, serious injury, and/or death due to drug overdose or underdose.
Patients with questions are encouraged to talk with their physician or contact Medtronic Patient Services at 1-800-510-6735, Monday – Friday, 8 a.m. to 5 p.m., Central Time.
Physicians with medical questions related to this issue or Medtronic therapies should contact at Medtronic at 1-800-328-0810, Monday – Friday, 8 a.m. to 5 p.m., Central Time.
FDA District: Minneapolis
On January 14, 2011, Medtronic sent healthcare providers an “Urgent: Medical Device Correction1”disclaimer icon2 letter that described the problem and the products involved in this recall. The letter also provided information on the issue background and severity, recommendations for avoiding pocket fills and managing patients, and additional information.
In this letter, Medtronic reminded healthcare professionals to check needle placement within the pump septum during the drug refill procedure. According to Medtronic, it is essential that the needle be inserted through the refill septum until it has reached the needle stop in the pump reservoir. At every refill, patients and caregivers should be reminded about the signs and symptoms of drug overdose, underdose, and withdrawal.
The SynchroMed pump manuals and refill kit manual currently include warnings related to the potential for improper injection. However, Medtronic is in the process of updating the labeling for the SynchroMed II and SynchroMed EL pumps and associated refill kits with the information and patient management recommendations in the January 2011 letter.
Class I recalls are the most serious type of recall and involve situations in which there is a reasonable probability that use of these products will cause serious adverse health consequences or death.
Health care professionals and consumers may report adverse reactions or quality problems they experience using these products to the FDA’s MedWatch Adverse Event Reporting Program3 either online, by regular mail or by FAX.